Wisconsin, 2021

Strong Wind in Wisconsin, October 24 to 25, 2021

October 24 to 25, 2021 · NWS MKX · 2 events in 2 counties and zones

Persistent and strong east to northeast winds, from low pressure passing to the south, caused scattered tree limbs to come down in the city of Racine. Also the strong and persistent easterly winds produced a higher lake level and wave action on the west end of Geneva Lake, damaging the Fontana Municipal Piers.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Persistent and strong east to northeast winds, from low pressure passing to the south, caused scattered tree limbs to come down in the city of Racine. Also the strong and persistent easterly winds produced a higher lake level and wave action on the west end of Geneva Lake, damaging the Fontana Municipal Piers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Oct 24, 2:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 24, 2:50 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
350 PM CDT Sun Oct 24 2021

.SHORT TERM...
(Issued 348 PM CDT Sun Oct 24 2021)

Tonight through Monday night:

The main story for southern WI continues to be the advancing
showers into the area this afternoon and evening and increasing
winds overnight into Monday associated with the approaching low
pressure system. The overall pattern gives us higher confidence
in increased shower activity across southern WI as the low
passing to our south aligns with the favorable upper-level
dynamics along with low-level WAA and strengthening LLJ.

The dry airmass that limited shower activity this morning will
continue to gradually moisten as the surface low pushes east-
northeastward across northern MO and into central IL. Latest
radar imagery shows increasing reflectivity southwest of Madison
this afternoon and we can expect this activity to spread north-
northeastward through tonight. Given the slow moving system and
persistent showers, expecting a decent amount of QPF with areas
north of I-94 seeing generally below half an inch while areas
south show a high probability of seeing at least a half of an
inch. A few spots closer to the WI/IL border may seeing locally
higher QPF amounts closer to an inch, which would be beneficial
for lingering drought conditions in southeastern WI.

Additionally, the pressure gradient is expected to increase as the
sub-1000 mb low works its way into central IL tonight and combined
with the strengthening 40-50 knot LLJ over southern WI, the winds
across southern WI are progged to pick up overnight and continue
into Monday. Looking at east to northeasterly winds of around 25
to 40 mph. The strongest of the winds will occur near the WI/IL
border and along the lakefront with a few locations possibly
seeing up to 45 mph gust. Given the continued trend of higher
winds, a Wind Advisory along with a Lakeshore Flood Advisory will
go into effect tonight and continue into Monday evening.

The low will continue to push east on Monday and rain chances
will diminish through the afternoon. However, given the warmer
lake temps and favorable, persistent northeasterly wind off Lake
MI, some lake effect showers will be possible Monday afternoon
into the evening along the lake front.

Wagner

&&

.LONG TERM...
(Issued 48 PM CDT Sun Oct 24 2021)

Tuesday through Sunday:

After a windy day on Monday high pressure begins to move in for
Tuesday and winds decrease but remain out of the north. Skies
clear and highs should warm into the mid 50s which is near normal
for this time of year. The system from Monday stalls off the east
coast and the upper pattern begins to take on a Rex Block look to
our east. This will likely keep an upper ridge in place over the
area a little longer and delay the onset of precip as another
system begins to approach the area. So have slowed the start of
PoPs on Wednesday and based on trends in some guidance we may end
up staying dry for much of Wednesday.

An elongated trough across the central US splits with the southern
end of the trough becoming closed/cut-off over the OH Valley. As
this occurs rain should start to spread in and continues from
early Thursday morning through Friday morning. Temperatures stay
mild with highs in the mid 50s. Brief ridging for Saturday but a
system passing to the north will push a cold front through the
area on Sunday. Right now this front looks to remain dry but will
be bringing some cooler air into the region for Halloween and to
start early November.

Stumpf

&&

.AVIATION...
(Issued 348 PM CDT Sun Oct 24 2021)

Already seeing the ceilings across southern WI fall to MVFR levels
this afternoon as shower activity spreads across southern WI.
Showers are expected to continue through the evening and may bring
lower ceilings around IFR levels tonight and linger into the start
on Monday. Otherwise, we continue to have confidence in seeing
increasing east to northeast winds develop overnight into Monday.
Could see wind gusts around 25 to 40 kt across southern WI through
this period, especially for terminals south of I-94 and closer to
the lake. Conditions will then improve later Monday as the low
pushes east-northeast into the eastern Great Lakes and the pressure
gradient relaxes from west to east across WI.

Wagner

&&

.MARINE...
(Issued 348 PM CDT Sun Oct 24 2021)

The surface low currently centered over northern MO will continue
to push east across central IL and remain south of the lake
tonight into Monday. Looking at strong east to northeast winds and
high waves to develop on the north side of this passing low
during this period. Strongest of the winds are expected to occur
across the southern half of Lake Michigan beginning tonight and
continue into Monday. Thus, a Gale Warning remains in effect from
6PM CDT this evening, however, it has now been extended to 7 PM
CDT Monday. As the surface low pushes into the eastern Great
Lakes, the pressure gradient will relax, but north to northeast
winds are progged to remain on the breezy side Tuesday before high
pressure builds into the region.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory...WIZ060-WIZ066-WIZ071-WIZ072...midnight Monday to
     7 PM Monday.

     Lakeshore Flood Advisory...WIZ060-WIZ066-WIZ071-
     WIZ072...midnight Monday to 7 PM Monday.

LM...Gale Warning...LMZ080-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-
     LMZ673-LMZ675-LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878 until 7 PM Monday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Oct 24, 2:12 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
312 PM CDT Sun Oct 24 2021

WIZ046-047-051-052-056>060-062>072-252015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
312 PM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A lakeshore flood advisory and wind advisory remains in effect
for tonight for strong east to northeast winds for Ozaukee,
Milwaukee, Racine and Kenosha counties.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

A lakeshore flood advisory and wind advisory will continue through
Monday due to the strong, persistent east to northeast winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-252015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
312 PM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Gale Warning for strong E-NE winds will go into effect this
evening for all southern WI nearshore waters.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

A Gale Warning for strong E-NE winds will continue until Monday
evening for all southern WI nearshore waters.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
312 PM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

A Gale Warning for strong E-NE winds will go into effect for the
southern half of Lake Michigan this evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

A Gale Warning for strong E-NE winds will continue until Monday
evening for the southern half of Lake Michigan.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Walworth

When
October 24, 6:00 PM CST to October 25, 12:00 PM CST
Where
Walworth County
Measured
35 kt (40 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong and persistent east to northeast winds produced a higher lake level and wave action on the west end of Geneva Lake, damaging the Fontana Municipal Piers.

Strong Wind, Racine

When
October 24, 9:00 PM CST to October 25, 12:00 PM CST
Where
Racine forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Persistent east to northeast winds of 25 to 30 mph and wind gusts of 40 to 47 mph brought scattered tree limbs down across the city of Racine.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985727, 985722.